The Annals of Statistics
- Ann. Statist.
- Volume 37, Number 5A (2009), 2502-2522.
Consistency of a recursive estimate of mixing distributions
Mixture models have received considerable attention recently and Newton [Sankhyā Ser. A 64 (2002) 306–322] proposed a fast recursive algorithm for estimating a mixing distribution. We prove almost sure consistency of this recursive estimate in the weak topology under mild conditions on the family of densities being mixed. This recursive estimate depends on the data ordering and a permutation-invariant modification is proposed, which is an average of the original over permutations of the data sequence. A Rao–Blackwell argument is used to prove consistency in probability of this alternative estimate. Several simulations are presented, comparing the finite-sample performance of the recursive estimate and a Monte Carlo approximation to the permutation-invariant alternative along with that of the nonparametric maximum likelihood estimate and a nonparametric Bayes estimate.
Ann. Statist., Volume 37, Number 5A (2009), 2502-2522.
First available in Project Euclid: 15 July 2009
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Tokdar, Surya T.; Martin, Ryan; Ghosh, Jayanta K. Consistency of a recursive estimate of mixing distributions. Ann. Statist. 37 (2009), no. 5A, 2502--2522. doi:10.1214/08-AOS639. https://projecteuclid.org/euclid.aos/1247663763